Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Extremal values of continuants

Author: G. Ramharter
Journal: Proc. Amer. Math. Soc. 89 (1983), 189-201
MSC: Primary 11J70; Secondary 11A99
MathSciNet review: 712621
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The following question was posed by C. A. Nicol: Given an arbitrary set $ B$ of positive integers, find the extremal denominators of regular continued fractions with partial denominators from $ B$, each element occurring a given number of times. Partial solutions have been given by T. S. Motzkin and E. G. Straus, and later by T. W. Cusick. We derive the general solutions from a purely combinatorial theorem about the set of permutations of a vector with components from an arbitrary linearly ordered set. We also consider certain halfregular continued fractions. Here the maximizing arrangements have to be described in terms of an algorithmic procedure, as their combinatorial structure is exceptionally complicated. Its investigation leads to a connection with the well-known Markov spectrum. Finally we obtain an asymptotic formula for the ratio of extremal continuants and some sharp (essentially analytic) inequalities concerning cyclic continuants.

References [Enhancements On Off] (What's this?)

  • [1] I. Borosh, Rational continued fractions with small partial quotients, Notices Amer. Math. Soc. 23 (1976), A-52, Abstract 731-10-29.
  • [2] T. W. Cusick, The connection between the Lagrange and Markov spectra, Duke Math. J. 42 (1975), 507-517. MR 0374040 (51:10240)
  • [3] -, Continuants with bounded digits, Mathematika 24 (1977), 166-172. MR 0472721 (57:12413)
  • [4] L. E. Dickson, Introduction to the theory of numbers, Univ. of Chicago Press, Chicago, 1930.
  • [5] V. Jarnik, Zur metrischen Theorie der diophantischen Approximationen, Prace Mat. Fiz. 36 (1928), 91-106.
  • [6] I. J. Good, The fractional dimension theory of continued fractions, Proc. Cambridge Philos. Soc. 37 (1941), 199-228. MR 0004878 (3:75b)
  • [7] E. Hlawka, Das Werk Perrons auf dem Gebiet der diophantischen Approximationen, Jber. Deutsch. Math.-Verein. 80 (1978), 1-12. MR 0491525 (58:10764)
  • [8] R. Kaufman, Continued fractions and Fourier transforms, Mathematika 27 (1980), 262-267. MR 610711 (82h:10065)
  • [9] C. G. Lekkerkerker, Geometry of numbers, Wolters-Nordhoff, Groningen; North-Holland, Amsterdam, 1969. MR 0271032 (42:5915)
  • [10] T. S. Motzkin and E. G. Straus, Some combinatorial extremum problems, Proc. Amer. Math. Soc. 7 (1956), 1014-1021. MR 0083457 (18:712d)
  • [11] G. Ramharter, Über asymmetrische diophantische Approximationen, J. Number Theory 14 (1982), 269-279. MR 655731 (83i:10043)
  • [12] -, Some metrical properties of continued fractions, Mathematika (to appear). MR 720955 (85c:11058)
  • [13] C. A. Rogers, Some sets of continued fractions, Proc. London Math. Soc. (3) 14 (1964), 29-44. MR 0158194 (28:1420)
  • [14] F. Supnick, On the dense packing of spheres, Trans. Amer. Math. Soc. 65 (1949), 14-26. MR 0028586 (10:469a)
  • [15] -, Optimal closed paths through certain point sets, Bull. Amer. Math. Soc. Abstract 62-1-34.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11J70, 11A99

Retrieve articles in all journals with MSC: 11J70, 11A99

Additional Information

Keywords: Regular continued fractions, halfregular continued fractions, partial orderings, finite permutation groups, diophantine approximation, Markov spectrum, cyclic continuants, combinatorial inequalities, analytic inequalities
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society